June 2018 Nurse’s Blog

Anyone Can Treat an Opioid Overdose

We are experiencing an opioid abuse epidemic now. Overdoses occur for many reasons: 1) illicit opioid drug abuse, 2) accidental prescription overdose, 3) mixing opioids with anxiety meds like Xanax or Valium, or drinking alcohol while using opioids, or 4) using an opioid prescribed for someone else because they have not been disposed of properly.

What Does It Look Like?

Call 911 if you observe these symptoms:

  • The face is extremely pale, or dusky and feels damp or clammy to the touch.
  • The person’s body seems limp and his or her lips or fingernails are blue or purple.
  • The person breathes slowly or with gurgles. We normally breathe every 5-6 seconds.
  • The person cannot be awakened or cannot talk and has pinpoint pupils.
  • The heartbeat and breathing slows or stops, begin rescue breathing.

If you mistakenly identify an overdose, treat-ment will not harm them! Use Cardiopulmonary resuscitation if you know it.

Medication to Help

Naloxone is a medication that is used to block the effects of an opioid overdose. It’s sold under names like Narcan and Evzio. It acts within minutes but lasts a short- time. Call 911 before administering. Naloxone is in a kit with prefilled automatic injectors. It is like common epi-pens and is injected in the mid-thigh muscle right through clothing. It also comes as a prefilled nasal inhaler, which is given by squirting half a dose in one nostril and the other half dose in the other nostril. It takes little skill to administer.

Sometimes two doses are needed to reverse an overdose. Each kit comes with two doses. If there is no return to normal breathing or the person doesn’t awaken, give the second dose

after 2-3 minutes. Someone awakening from an overdose of an opioid might be shaky, anxious, angry and confused or have gastric upset. These symptoms are normal. Afterward, this person must be treated by an emergency medical team.

Where to Find the Medication

Pharmacies sell Naloxone kits without prescriptions, but these can be expensive. You can get a prescription from your doctor, which will let you use insurance coverage with lower out of pocket expense. Anyone using or who is aware of users of opioids should have a Naloxone Kit. Each kit comes with an instruction book or video instruction. The internet also provides demonstrations of use. Ask me for more information or go to the web site for samhsa.gov, (Substance Abuse and Mental Health Services Administration). Medication can stop the effect of opioids but cannot solve the epidemic. The person must get into care to deal with this situation.

Pat Woerheide, RN